Indiana, 2012Damaging Wind in Indiana, April 26, 2012
April 26, 2012 · NWS LMK · 1 event in 1 county or zone
Thunderstorms across western Illinois during the evening of April 25th developed into a organized convection system as it moved southeast across southwestern Indiana during the early morning hours on April 26th. Isolated damage occurred in Dubois County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms across western Illinois during the evening of April 25th developed into a organized convection system as it moved southeast across southwestern Indiana during the early morning hours on April 26th. Isolated damage occurred in Dubois County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 26, 12:53 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 26, 12:53 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
153 AM EDT THU APR 26 2012
.Forecast Update...
Issued at 150 AM EDT Apr 26 2012
Strong to severe thunderstorms continue to the west of the forecast
area in association with a shortwave diving southeast across
Illinois. There is some concern with these cells organizing into an
MCS. If this happens, winds will become a concern along with the
ongoing hail threat. Therefore, a Severe Thunderstorm Watch has been
issued until 13Z. Updates will be out soon.
.Short Term (Tonight through Thursday night)...
Issued at 300 PM EDT Apr 25 2012
At mid-afternoon a warm front was draped across southwest Indiana
and central Kentucky generally from Evansville to Hodgenville to
Somerset. A few showers have developed today ahead of weak mid level
impulses but otherwise the front has been quiet so far thanks to a
healthy cap. An isolated thunderstorm can't be ruled out near the
front this afternoon/evening as CIN decreases, but the main
convection should wait until later.
Tonight low pressure will advance from western Illinois to Ohio.
This will lift the warm front off to our northeast this evening, and
will drag its trailing cold front in from the west towards morning.
The low level jet ahead of the system will increase significantly
this evening to speeds of 50 to 60 knots as it flows out of Texas,
orthogonal to the warm front as it reaches the Ohio Valley. The jet
will gradually translate eastward into the Appalachians overnight.
The models have had a tough time with moisture return ahead of the
system, with most models progging surface dew points that are too
wet and a couple mesoscale models too dry, but given the synoptic
set-up and going between the too wet and too dry models it still
appears a showers and storms should develop INVOF the warm front
ahead of the surface low on the nose of the low level jet this
evening. The most likely area for this to initialize will be from
eastern Illinois into southern Indiana. Once this develops it
should initially move to the east late this evening and then turn
more to the southeast overnight...bringing widespread showers and
storms to northern and eastern sections of the LMK CWA.
As for the southwest, storms will be possible there too, especially
from late evening into the pre-dawn hours. A couple of mechanisms
will exist to promote storm development. Model QPF fields and
Corfidi vectors suggest there may be some backbuilding of the MCS
moving through the Upper Ohio Valley and Blue Grass late tonight,
into southwestern parts of the CWA. Models also indicate some
thunderstorm development will be possible ahead of the cold front as
it comes in from the west. So, will have likely PoPs CWA-wide
tonight.
If any storms can fire this evening before sunset we could see an
isolated strong wind gust, plus any storm that would develop near
the warm front would have to be watched closely. However, with the
main threat for strong storms coming overnight with the potential
MCS, it appears that hail will be the primary threat. It is worth
noting, however, that we will be in the warm sector all night as we
sit between the warm front to our north and the cold front to our
west, and we will maintain surface-based instability with negative
LI's all night long. So, although we have been advertising hail
with the MCS in the north and east, hail and gusty winds can't be
ruled out with convection that fires ahead of the cold front/on the
southwest side of the MCS after midnight, especially in the south.
The active weather tonight should primarily slide off to the
southeast of the area by sunrise, with the exception of some
possible lingering showers far southeast and perhaps some trailing
stratiform light rain taking its time finding the exit.
The cold front will lay out east-west Thursday across southern
Kentucky, so will keep a small chance of showers and thunderstorms
across the far south into early afternoon. That front will then
finally drop just south of Kentucky Thursday night as high pressure
noses in from the north, giving us dry weather.
Temperatures will be tricky with the fronts and showers/storms in
the area. For lows tonight will shoot for around 60, though
rain-cooled areas could dip lower. Highs tomorrow will be in the
70s, though the amount of cloudiness and degree of eagerness of the
incoming Great Lakes high will have a large effect on temps.
Thursday night have cooled things down into the lower 40s in
southern Indiana to the lower 50s in southern Kentucky.
.Long Term (Friday through Tuesday)...
Issued at 315 PM EDT Apr 25 2012
Overall, a difficult forecast for this time period as what seemed
like good agreement with the models yesterday had changed with the
06Z GFS and then again with the 12Z GFS run. Because of the 06Z GFS
outliers, decided to lean more on the 00Z ECMWF with blends from the
12Z GFS. For Friday, still looking to remain wet as a frontal
boundary slowly lifts off toward the north across central Kentucky.
However, did adjust PoPs to reflect predicted boundary placement,
cutting back percentages slightly to south-central Indiana and
north-central Kentucky. This boundary then looks to stall out Friday
night into Saturday before a surface low pressure system moves into
the Ohio Valley from the west. Before the low moves in, it does
appear that a lull may exist overnight Friday as dry air wraps in
around the front of the low. PoP chances remain in the forecast
Saturday into overnight Saturday before beginning to dwindle out on
Sunday as northerly flow and dry air return to the region. Precip
chances look to be near null through Tuesday as high pressure scoots
across the Great Lakes region.
The other factor in the challenging forecast were the temperatures,
especially during the day on Friday and Saturday. Since the
aforementioned frontal boundary (along with cloud cover) would be
playing a significant role in max temps, worked with the gradient as
best as possible. Depending on timing and placement of the boundary,
these temp forecasts could see some noticeable changes between now
and then. For locations along and north of the Ohio River on Friday,
went with low 60s with temps near 70 closer to the Tennessee border.
Similarly for Saturday, locations to the north are currently
forecast to linger near the 60 degree mark whereas further south,
temps could reach as high as the upper 70s.
&&
.Aviation (06Z TAF Issuance)...
Updated at 120 AM EDT Apr 26 2012
The challenge for the TAFs through the rest of the night will be
whether upstream storms will affect the TAF sites. The latest timing
in upstream convection suggests if the storms hold together they
should affect SDF around 08Z. Whether they will reach BWG or LEX is
a bit more in question. If they do, it should be a couple of hours
later than SDF. Will carry VCTS for a couple of hours for each of
the TAF sites to cover this convection. Ahead of the convection,
will continue to mention wind shear at BWG and LEX.
Through the day today, winds will increase in the late morning to
early afternoon hours ahead of and just behind the frontal passage.
Winds will gust to around 20 knots, with some higher gusts possible.
Winds will shift from southwesterly to eventually northwesterly as
the front passes through. Models are suggesting that cigs will lower
to MVFR during midday before clearing. With not a lot of confidence
in this scenario, will keep cigs just above this threshold for the
time being. Clear skies and light northerly winds can be expected in
the wake of the front tonight.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Update...........EER
Short Term.......13
Long Term........LG
Aviation.........EER
Hazardous weather outlook, Apr 26, 1:09 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
209 AM EDT THU APR 26 2012
INZ078-079-091-092-KYZ029>043-045>049-053>057-064>067-070-072-073-
075>078-081-082-270615-
SCOTT IN-JEFFERSON IN-FLOYD IN-CLARK IN-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
SIMPSON KY-ALLEN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
209 AM EDT THU APR 26 2012 /109 AM CDT THU APR 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING. GUSTY WINDS AND
SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. ANY
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND GUSTY WINDS.
ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTH
CENTRAL KENTUCKY THROUGH THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES WILL EXIST FOR THE FIRST HALF OF THE WEEKEND
AS A SERIES OF DISTURBANCES TRAVERSES THROUGH THE OHIO VALLEY. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF GUSTY WINDS AND
HEAVY DOWNPOURS. THOSE WITH OUTDOOR INTERESTS OVER THE WEEKEND
SHOULD CONTINUE TO MONITOR FORTHCOMING UPDATED FORECASTS FOR THE
LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
INZ076-077-083-084-089-090-KYZ023>028-061>063-071-074-270615-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-
GRAYSON KY-HARDIN KY-BUTLER KY-EDMONSON KY-HART KY-WARREN KY-
BARREN KY-
209 AM EDT THU APR 26 2012 /109 AM CDT THU APR 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING
AS AN UPPER LEVEL DISTURBANCE DRIVES ACROSS THE REGION. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
STRONG WINDS. A CHANCE FOR ISOLATED THUNDERSTORMS WILL CONTINUE
INTO THE AFTERNOON FOR SOUTH CENTRAL KENTUCKY. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES WILL EXIST FOR THE FIRST HALF OF THE WEEKEND
AS A SERIES OF DISTURBANCES TRAVERSES THROUGH THE OHIO VALLEY. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF GUSTY WINDS AND
HEAVY DOWNPOURS. THOSE WITH OUTDOOR INTERESTS OVER THE WEEKEND
SHOULD CONTINUE TO MONITOR FORTHCOMING UPDATED FORECASTS FOR THE
LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF LARGE HAIL OR
DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE EARLY THIS MORNING.
EER
In the hours before
Special weather statement, Apr 25, 9:45 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 PM EDT WED APR 25 2012
KYZ056-057-067-260300-
GARRARD-LINCOLN-MADISON-
1045 PM EDT WED APR 25 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...
AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF STANFORD...AND MOVING EAST
AT 45 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
STANFORD...
CARTERSVILLE...
SLATE LICK...
THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
76 AND 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3752 8428 3752 8430 3753 8434 3752 8435
3750 8435 3747 8438 3748 8444 3737 8449
3738 8469 3755 8468 3760 8427
TIME...MOT...LOC 0245Z 267DEG 44KT 3746 8450
MPSpecial weather statement, Apr 26, 1:46 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
246 AM EDT THU APR 26 2012
INZ076-083-084-089-260715-
CRAWFORD-DUBOIS-ORANGE-PERRY-
246 AM EDT THU APR 26 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...
AT 241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINSLOW...AND MOVING EAST AT 65 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
JASPER...
MILLERSPORT AND DUFF...
MALTERSVILLE AND HUNTINGBURG...
SAINT ANTHONY AND SAINT MARKS...
SCHNELLVILLE AND BIRDSEYE...
THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3851 8707 3851 8698 3849 8695 3851 8694
3850 8688 3853 8684 3853 8669 3857 8668
3855 8645 3813 8660 3815 8680 3820 8680
3820 8702 3821 8708
TIME...MOT...LOC 0645Z 278DEG 57KT 3838 8713
EERThunderstorm Wind, Dubois
- When
- April 26, 2:01 AM EST
- Where
- Dubois County, 2.14 mi SSE of Bretzville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.270, -86.860
The local emergency manager reported three 18 inch diameter trees down next to Indiana 162.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367782.